Alert archive / Illinois / Tornado Warnings in 2017
Tornado Warning 38, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at May 17, 2017, 8:46 PM CDT for Bureau County, Henry County, Whiteside County, Illinois. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2017, 8:46 PM CDT (01:46 UTC)
- Expired
- May 17, 2017, 9:09 PM CDT
- In force
- 23 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Bureau County, IL, Henry County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 63 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:44 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1161 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.2
The text
As transmitted.
045
WFUS53 KDVN 180146
TORDVN
ILC011-073-195-180230-
/O.NEW.KDVN.TO.W.0038.170518T0146Z-170518T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
846 PM CDT WED MAY 17 2017
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Southeastern Whiteside County in northwestern Illinois...
Northeastern Henry County in northwestern Illinois...
Northwestern Bureau County in north central Illinois...
* Until 930 PM CDT
* At 846 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hooppole, or 17 miles south of Morrison, moving
northeast at 55 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Prophetstown around 855 PM CDT.
Tampico and Deer Grove around 900 PM CDT.
Rock Falls around 910 PM CDT.
Sterling around 915 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Thomas, Yeoward Addition, Whiteside County Airport, Leon Corners,
Como and Yorktown.
This includes Interstate 88 between mile markers 36 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4143 8996 4156 9012 4184 8966 4182 8963
4159 8963
TIME...MOT...LOC 0146Z 226DEG 46KT 4156 8997
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
122 follow-up statements
416
WWUS53 KDVN 180157
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
857 PM CDT WED MAY 17 2017
ILC011-073-180207-
/O.CAN.KDVN.TO.W.0038.000000T0000Z-170518T0230Z/
Henry IL-Bureau IL-
857 PM CDT WED MAY 17 2017
...THE TORNADO WARNING FOR NORTHEASTERN HENRY AND NORTHWESTERN BUREAU
COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for north central
and northwestern Illinois.
LAT...LON 4158 8967 4158 8995 4162 9003 4184 8966
4182 8963 4159 8963
TIME...MOT...LOC 0157Z 226DEG 46KT 4166 8983
$$
ILC195-180230-
/O.CON.KDVN.TO.W.0038.000000T0000Z-170518T0230Z/
Whiteside IL-
857 PM CDT WED MAY 17 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHEASTERN WHITESIDE COUNTY...
At 857 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Tampico, or 10 miles southwest of Rock Falls, moving
northeast at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Deer Grove around 900 PM CDT.
Rock Falls around 910 PM CDT.
Sterling around 915 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Yeoward Addition, Whiteside County Airport, Leon Corners, Como and
Prophetstown State Recreation Area.
This includes Interstate 88 between mile markers 36 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4158 8967 4158 8995 4162 9003 4184 8966
4182 8963 4159 8963
TIME...MOT...LOC 0157Z 226DEG 46KT 4166 8983
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
12278
WWUS53 KDVN 180209
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
909 PM CDT WED MAY 17 2017
ILC195-180219-
/O.CAN.KDVN.TO.W.0038.000000T0000Z-170518T0230Z/
Whiteside IL-
909 PM CDT WED MAY 17 2017
...THE TORNADO WARNING FOR SOUTHEASTERN WHITESIDE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A tornado watch remains in effect until 1100 PM CDT for north central
and northwestern Illinois.
LAT...LON 4158 8967 4158 8995 4162 9003 4184 8966
4182 8963 4159 8963
TIME...MOT...LOC 0203Z 226DEG 46KT 4177 8968
$$
12What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 17, 6:45 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 17, 6:45 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Quad Cities IA IL 645 PM CDT Wed May 17 2017 .UPDATE... Issued at 645 pm CDT Wed May 17 2017 A line of severe storms with confirmed wind gusts of 60 to 70 mph, heavy rainfall and hail is moving across eastern IA with embedded supercells possibly producing tornadoes, mainly south of I-80. Mesoanalysis indicates the tornado potential remains, especially along the southern portions of the line, over the next couple hours. A tornado watch remains in effect for most of the CWA until 11 pm. && .SYNOPSIS... Issued at 221 PM CDT Wed May 17 2017 Abbreviated early issuance AFD to get ready for convective event. Water vapor showing neg tilted upper wave on track acrs southeastern Neb. After potentail convective severe event this afternoon and evening, a reprieve with cooler conditions on Thu. Then the next main upstream large cut-off upper low will roll out to the upper Midwest for a wet end to the week and start to the weekend. Generally cooler Sunday into earlier next week, with another wave digging from the northwest for another precip event toward mid next week. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 221 PM CDT Wed May 17 2017 Will have to watch for isolated to sctrd elevated storms with hail potential ahead of the "main show" for the rest of the afternoon, but the main severe weather event currently gathering steam/"bubbling" in sfc pressure falls max over the MO RVR Valley. Strong wing of lift into current mesoanalysis-indicated already strongly sheared environment in place acrs the local area, supportive of enhanced severe weather risk acrs the area especially along and west of the MS RVR. Most of latest run HiRes/CAM's continue to suggest an arching wing or two of broken line of supercells, mixed with a few strong convective clusters, moving rapidly at 50-60 MPH in from the west- southwest mainly after 21z, with prime impact window from 5 PM to 8 or 9 PM CDT before the brunt of the activity blows eastward. Again speed of storms to complicate matters and increase danger aspect. Current CAPEs of 1000-1500 J/KG acrs the region may increase a bit more through early evening, while brunt of Cap/EML starts to migrate eastward. This should be adequate for such strong shear profiles to work with for all modes of severe weather, with tornadoes and large hail the prime threats. But lingering concern that limited CAPE for such strong shear profiles, may actually limit a higher end severe weather event such as if we had 3000+ CAPEs. The tornado threat may be limited to the initial incoming line as long as llvl winds have some type of southeasterly direction component, but then switch to more hail and damaging winds, as llvl ambient environmental winds go south-southwest making for a more uniform vertical profile, but still very high in speed shear. Some isolated to sctrd showers and storms may linger acrs the northern half of the CWA after the main line exits off to the east- northeast through midnight, but then mainly dry into Thu morning or just some wrap-around showers in the far north as upper level cyclone pivots acrs northern WI and induces wrap-around. Thu...after wrap around showers decrease in the north, this day mainly dry and cooler in between two upper cyclones, with varying amounts of cloud cover. LLVL baroclinicity aligns and tightens along and south of the DVN CWA into the evening, with northeast post- frontal boundary layer winds keeping temps in the 60s to low 70s acrs much of the area. ..12.. .LONG TERM...(Thursday Night through next Wednesday) ISSUED AT 221 PM CDT Wed May 17 2017 Active weather pattern to continue through the period with chances of rain and thunderstorms through the beginning of the weekend and then again midweek next week. Previously discussed issues with model inconsistency still remains with this package. This, along with the threat for severe weather today has led to heavy use of blended guidance for the long term. Overall agreement in the large scale pattern through the period means that the mesoscale details need to be worked out and thus lead to most of uncertainty throughout the period. Gibbs && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 645 PM CDT Wed May 17 2017 A line of severe thunderstorms with wind gusts to 55 kts moving across eastern Iowa will affect the terminals early this evening. Outside of the thunderstorms, strong south winds from 25 to 35 kts will shift to the southwest to west and diminish to less than 15 kts by midnight behind the associated passing front. Otherwise, conditions will be mainly VFR with a period of low confidence MVFR ceilings possible late tonight into early Thursday morning. Winds will become west and then northwest during the day Thursday as surface low pressure moves into the Great Lakes. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...Gibbs AVIATION...Sheets
Hazardous weather outlook, May 17, 3:02 AM CDT, 17 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 302 AM CDT Wed May 17 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-180815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 302 AM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT Scattered thunderstorms are expected this morning. The main threats are lightning and hail to penny size. More widespread thunderstorms are expected this afternoon and evening. Fast-moving storms could produce damaging winds around 70 mph and tornadoes. A secondary threat is large hail. A south wind will gust around 40 mph this afternoon. Drivers of high profile vehicles should use caution. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY There is a risk of thunderstorms late Thursday night through Saturday evening. It is too early to determine the severe weather risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected between 2 PM and 10 PM CDT today. RP Kinney/08
In the hours before
Local storm report, May 17, 8:19 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
819 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TSTM WND GST DEWITT 41.82N 90.55W
05/17/2017 E59 MPH CLINTON IA MESONET
RWIS SITE NEAR US 30/HWY 61
&&
GROSSLocal storm report, May 17, 8:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 1 NNW MORRISTOWN 41.41N 90.31W
05/17/2017 E1.00 INCH HENRY IL TRAINED SPOTTER
DIME TO QUARTERS.
&&
GROSSLocal storm report, May 17, 8:33 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
833 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST DAVENPORT MUNICIPAL AIR 41.62N 90.58W
05/17/2017 M55 MPH SCOTT IA ASOS
&&
GROSSLocal storm report, May 17, 8:34 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
834 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL DAVENPORT MUNICIPAL AIR 41.62N 90.58W
05/17/2017 E0.50 INCH SCOTT IA NWS EMPLOYEE
&&
GROSSLocal storm report, May 17, 8:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
838 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL GENESEO 41.45N 90.15W
05/17/2017 E0.50 INCH HENRY IL AMATEUR RADIO
&&
GROSSLocal storm report, May 17, 8:44 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST ASBURY 42.51N 90.76W
05/17/2017 M60.00 MPH DUBUQUE IA TRAINED SPOTTER
0720 PM TSTM WND DMG ASBURY 42.51N 90.76W
05/17/2017 DUBUQUE IA TRAINED SPOTTER
TREE SPLIT IN HALF AT CORNER OF SUN VALLEY DR AND SPRING
GREEN ST. ALSO SEVERAL BRANCHES DOWN.
0754 PM TSTM WND GST WELTON 41.91N 90.60W
05/17/2017 M73.00 MPH CLINTON IA TRAINED SPOTTER
WINDS SUSTAINED 50-60 MPH FOR 5 MINUTES
0810 PM TSTM WND GST PRESTON 42.05N 90.40W
05/17/2017 E60.00 MPH JACKSON IA TRAINED SPOTTER
50 TO 60 MPH SUSTAINED
0833 PM TSTM WND GST WSW WARREN 42.49N 90.00W
05/17/2017 E60.00 MPH JO DAVIESS IL TRAINED SPOTTER
WIND ESTIMATED 50-60 MPH
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:00 PM CDT | Tornado Warning | DVN | Henderson, Mercer, Warren | 45 min |
| May 17, 7:14 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess, Mercer, Rock Island | 61 min |
| May 17, 7:30 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 45 min |
| May 17, 7:37 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Mercer, Rock Island, Warren | 38 min |
| May 17, 8:05 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess, Stephenson, Whiteside | 55 min |
| May 17, 8:05 PM CDT | Tornado Warning | DVN | Henry, Mercer, Rock Island | 40 min |
| May 17, 8:08 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Mercer, Rock Island, Whiteside | 67 min |
| May 17, 9:00 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess, Rock Island, Stephenson, Whiteside | 60 min |
| May 17, 9:38 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry | 52 min |
Nearby
Tornado Warnings in Illinois, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.